Thunderstorm Wind, Bennington
- When
- March 7, 8:32 PM EST
- Where
- Bennington County, 0.86 mi SE of Bennington Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.890, -73.240
A 64 mph wind gust was recorded at Bennington Airport.
A line of severe thunderstorms with damaging winds pushed through southern Vermont during the evening hours of March 7, 2022 resulting in numerous reports of downed trees and powerlines. Behind the storms, high winds continued during the late evening of the 7th into the early morning hours of the 8th, which resulted in additional downed trees and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of severe thunderstorms with damaging winds pushed through southern Vermont during the evening hours of March 7, 2022 resulting in numerous reports of downed trees and powerlines. Behind the storms, high winds continued during the late evening of the 7th into the early morning hours of the 8th, which resulted in additional downed trees and power lines. Around 8,000 customers lost power across southern Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 6:47 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
647 PM EST Mon Mar 7 2022
.SYNOPSIS...
A low pressure system will move across the region this
evening bringing rain to the area. A narrow line of fast moving
showers with embedded thunderstorms along the system's cold front
may result in strong to damaging winds this evening. Otherwise,
strong winds will develop behind the system tonight along with some
lake effect snow showers. High pressure will build into the region
on Tuesday with mainly dry, blustery and seasonable weather. Low
pressure moving off the mid Atlantic coast may bring some light
precipitation, mainly south of Interstate 90, on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm watch #38 in effect until 11 pm for
Schoharie, Greene, Ulster and Dutchess counties. A narrow line
of fast moving showers with embedded thunderstorms along the
system's cold front has been producing strong to damaging wind
gusts across PA and into central NY as it been moving through.
The reason the watch was issued for this area is because the
near-surface inversion has mixed out and there is a higher
likelihood for gusts of 50+ knots to occurred. The line will
sweep across the local area this evening through around 9 pm.
Otherwise with the passage of the cold front winds shift to the
west and rapidly increase and become gusty in strong cold air
advection. Temperatures will peak just ahead of the boundary
then drop in strong cold air advection.
The Wind Advisory has gone into effect for the Mohawk Valley,
Capital District, Upper Hudson Valley, Schoharie Valley,
Helderbergs, eastern Catskills, mid- Hudson Valley, Taconics,
Berkshires, northwestern Connecticut and southern Vermont
It in effect until 7 am Tuesday morning.
Previous Discussion [0338 pm]. An area of low pressure will
move northeastward from western New York across northern New
York tonight. Periods of rain are expected across the area this
afternoon although at times it will be drizzle. It is possible
some locations may mix out along or just ahead of the front
during the evening hours, leading to a brief rise in
temperatures during the evening.
The system's cold front with a possible cold-frontal rain band
will push across the region during the evening hours. This
narrow cold frontal rain band is visible on radar now across
western PA and Ohio. The air mass ahead of the front is
only marginally moist/unstable with forecast soundings suggesting
MUCAPE values of 400 J/kg or less. However, all model guidance
is in agreement that intense low and mid level wind fields
(50-70 knots at 850mb) will develop across this area. A narrow
line of fast-moving shallow convection is likely to form along
the cold front posing a risk of locally damaging wind gusts.
Rainfall looks be around 0.30 to 0.90 of an inch although some
locally higher amounts are possible where thunder occurs.
In the wake of the front, forecast soundings show the potential
for 50-60+ kt winds around 5000 feet above the surface to mix
down toward the surface. This could equate to wind gusts
approaching 50 mph for a time. Pressure jump behind the cold
front is 9-12mb/3 hr combined with strong cold air advection
also argues for strong gusty post frontal winds. As a result,
the Wind Advisory was expanded for to cover most of the
forecast area. Winds will gust 25 to 40 mph elsewhere but likely
fall short of advisory criteria. Winds should gradually diminish
after midnight.
Cold air advection continues tonight with lows dipping into the
upper teens across the Adirondacks to the 20s to lower 30s
elsewhere. Cold, westerly flow off the lakes will also lead to
the development of lake-effect snow showers, mainly impacting
areas west of the Hudson River. Some broken fragments could
extend into the Capital District, southern Vermont or the
Berkshires. Not expecting much in the way of accumulation.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
We will continue to see cold air advection on Tuesday, though
high pressure will build into the region later in the day from
the west. It will remain blustery but winds will not be as
strong as tonight, but still gusting 25 to 35 mph at times. As
drier air gradually builds in, any lingering lake- effect snow
showers should come to an end. The overall northwesterly flow
would orient most of this activity south of our region, though a
few snow showers could clip parts of the Mohawk Valley and
eastern Catskills. Otherwise, a seasonable day is expected with
a mix of sun and clouds. Highs will reach the upper 20s across
the higher elevations to the 30s to lower 40s elsewhere.
Approaching low pressure will lead to increasing clouds on
Tuesday night with light winds. Lows will dip into the teens
and 20s.
Wednesday, a southern stream low pressure system moving off the
mid Atlantic coast will will have a precipitation shield whose
northern edge brushes southern areas with light rain or snow.
Otherwise, look for partly to mostly cloudy conditions with
highs in the 30s and 40s. High pressure returns for Wednesday
night with dry weather returning and lows mainly in the 20s,
though some teens are possible across the Adirondacks.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Main feature of note in the long term will be the potential
consolidation of shortwave energy into an increasingly coherent and
anomalous trough as it sweeps eastward from the central to the
eastern CONUS Thu-Sat. Fairly quiescent weather is expected Thu-Fri
over the local area beneath flat WSW midlevel flow. Temps during the
end of the week are expected to range a bit above normal values with
highs ranging from the upper 30s to lower 50s. By Saturday,
deterministic models and ensembles are in fairly good agreement that
a surface low will deepen quickly attendant to the sharpening trough
(500 mb heights -2 to -3 stdev per the NAEFS/EPS), especially east
of the Appalachian crest. Typical spread in the exact storm track
which will ultimately determine the sensible weather over the local
area. At this time, the forecast will show temps falling through the
day as the deepening low draws in colder air, along with categorical
PoPs. Highest probabilities for accumulating snow are west of the
Hudson Valley in the higher terrain. The storm track will determine
to what extent the subfreezing air will infiltrate lower elevations
along and east of the Hudson Valley while the deep moisture and lift
remain in place. The chance for snow here is at least worth
mentioning, especially based on the latest 12Z deterministic model
suite. Too soon to message anything more than this, but this system
definitely bears watching in the coming days. It will turn blustery
and sharply colder behind this system for Saturday night into Sunday
with decreasing chances for precip, with a quick warming trend
favored by Monday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00z Wednesday....
A gusty convective line of showers and embedded thunder with pass
over the area between 00z-02z before coming to an end. Flight
categories will generally be in VFR/high MVFR between now and 03z or
so before returning to VFR conditions.
Winds will be out of the southwest 10-20 kts between 00z-02z before
the passage of the cold front before shifting out of the west-
northwest 10-20 kts. Winds could gust as high as 40-50 kts. Low
level wind shear will be an issue through 12z particularly at
KALB/KPSF.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...SN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: High Operational Impact. Breezy. Definite RA...SN.
&&
.HYDROLOGY...
We will continue to monitor for isolated hydro issues through
the early part of the week.
After a warm day Sunday, snowmelt and partially frozen ground
have led to runoff. Rivers are running around half bankfull and
the ground is saturated.
An additional wave of low pressure and a cold front will bring
more precipitation to the region into tonight. Mainly rain is
expected, though some snow showers across the high terrain are
expected tonight. Rainfall looks be around 0.30 to 0.90 of an
inch, and there is the possibility of a few heavy downpours from
convective showers or thunderstorms this evening, so there
remains the potential for some isolated hydrologic concerns. We
will continue to monitor the rivers.
Additional light precipitation is possible on Wednesday,
although mainly over the southern half of our hydrologic service
area.
A larger storm system could bring a threat of heavier precipitation
on Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 AM EST Tuesday for CTZ001-013.
NY...Wind Advisory until 7 AM EST Tuesday for NYZ038>043-047>054-
058>061-063>066-082>084.
MA...Wind Advisory until 7 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Tuesday for VTZ013>015.
&&
SYNOPSIS...IAA/SND
NEAR TERM...IAA/SND
SHORT TERM...SND
LONG TERM...Thompson
AVIATION...Evbuoma
HYDROLOGY...SNDHazardous Weather Outlook National Weather Service Albany NY 732 PM EST Mon Mar 7 2022 NYZ047-058-059-063>066-081200- Schoharie-Western Greene-Eastern Greene-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for Schoharie, Greene, Ulster and Dutchess counties. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters please send wind damage reports to the National Weather Service according to Standard Operating Procedures. CTZ001-013-MAZ001-025-NYZ038>043-048>054-060-061-082>084-VTZ013>015- 081200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and in east central New York the Mohawk Valley, Upper Hudson Valley, Capital District, and Columbia County. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-081200- Northern Herkimer-Hamilton- 732 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for Hamilton and northern Herkimer counties. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
643 PM EST Mon Mar 7 2022
NYZ032-033-038>040-082-080030-
Southern Fulton NY-Northern Herkimer NY-Hamilton NY-
Northern Fulton NY-Southern Herkimer NY-Montgomery NY-
643 PM EST Mon Mar 7 2022
...Strong thunderstorms will impact portions of southern Hamilton,
western Fulton, southern Herkimer and northwestern Montgomery
Counties through 730 PM EST...
At 642 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Oriskany to near Otselic. Movement was east at
60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Newport, Middleville, Poland and Cold Brook around 655 PM EST.
Ohio around 700 PM EST.
West Winfield and Cedarville around 705 PM EST.
Mohawk and Jordanville around 710 PM EST.
Little Falls and Lake Pleasant around 720 PM EST.
Speculator, Fort Plain, St. Johnsville, Wells, Moffitt Beach
Campground and Sacandaga Campground around 725 PM EST.
Ephratah, Caroga Lake Public Campground and Caroga Lake around 730
PM EST.
Other locations impacted by these storms include Ingham Mills,
Girards Sugarbush, Spinnerville, Cedar Lake, Farrel Corner,
Countryman, Whitehouse, South Ilion, Mindenville and Kelhi Corners.
This includes Interstate 90 between exits 29A and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4334 7508 4360 7420
4348 7417 4293 7460 4288 7481 4290 7488
4286 7489 4284 7494 4291 7510 4286 7514
4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 2342Z 247DEG 68KT 4315 7534 4271 7567
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBTSpecial Weather Statement
National Weather Service Albany NY
725 PM EST Mon Mar 7 2022
NYZ039>041-048>050-082-080115-
Southern Fulton NY-Eastern Schenectady NY-Northern Fulton NY-
Western Schenectady NY-Montgomery NY-Southern Saratoga NY-
Northern Saratoga NY-
725 PM EST Mon Mar 7 2022
...Strong thunderstorms will impact portions of Schenectady, Fulton,
central Saratoga and central Montgomery Counties through 815 PM
EST...
At 725 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Caroga Lake Public Campground to near Fort
Plain. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Gloversville, Johnstown, Caroga Lake Public Campground and Caroga
Lake around 730 PM EST.
Mayfield around 735 PM EST.
Fonda, Broadalbin, Cranberry Creek and Northampton Beach Public
Campground around 740 PM EST.
Tribes Hill around 745 PM EST.
Amsterdam, Hagaman and Fort Johnson around 750 PM EST.
Glenville, Milton, Pattersonville-Rotterdam Junction, Rotterdam
Junction and Rock City Falls around 755 PM EST.
Saratoga Springs, Scotia and Galway around 800 PM EST.
Niskayuna, Ballston Spa, Burnt Hills, Alplaus, North Ballston Spa
and East Glenville around 805 PM EST.
Other locations impacted by these storms include Parkis Mills, Meco,
Charleston, Glenridge, Hoffmans, Glenwild, Garrison Manor, Wiley
Corners, Woodruff Heights and Halls Corner.
This includes the following highways...
Interstate 88 near exit 25.
Interstate 90 between exits 25a and 29.
Interstate 890 between exits 1a and 7.
Interstate 87 between exits 10 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4319 7448 4322 7358 4321 7358 4278 7386
4278 7411 4295 7472
TIME...MOT...LOC 0025Z 266DEG 53KT 4311 7447 4290 7469
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DBTSpecial Weather Statement
National Weather Service Albany NY
802 PM EST Mon Mar 7 2022
NYZ041-048>050-052>054-084-VTZ013-080130-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Eastern Rensselaer NY-Western Schenectady NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-Bennington VT-
802 PM EST Mon Mar 7 2022
...A line of strong thunderstorms will impact portions of eastern
Schenectady, northeastern Albany, southeastern Saratoga, southern
Washington, Rensselaer and southwestern Bennington Counties through
830 PM EST...
At 801 PM EST, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Saratoga Springs to
near Altamont.
Movement was southeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Schenectady, Troy, Bennington, Clifton Park, Rotterdam, Saratoga
Springs, Cohoes, Watervliet, Colonie, Scotia, Mechanicville, Hoosick
Falls, Arlington, Latham, Niskayuna, Ballston Spa, Menands,
Shaftsbury, Pownal and Green Island.
This includes the following highways...
Interstate 88 near exit 25.
Interstate 90 between exits 25 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 4 and 7, and between exits 8A and 16.
Interstate 787 between exits 7 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4275 7324 4275 7327 4268 7329 4261 7334
4276 7408 4320 7372 4308 7300
TIME...MOT...LOC 0101Z 303DEG 60KT 4310 7369 4273 7397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial Weather Statement
National Weather Service Albany NY
813 PM EST Mon Mar 7 2022
CTZ001-MAZ025-NYZ058>061-063>066-080145-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Western Ulster NY-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Western Dutchess NY-
Eastern Ulster NY-
813 PM EST Mon Mar 7 2022
...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, Ulster, northern Dutchess,
Columbia and southern Greene Counties through 845 PM EST...
At 813 PM EST, Doppler radar was tracking a strong thunderstorm near
Willowemoc, or 15 miles northeast of Liberty, moving northeast at 135
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingston, Hudson, Ellenville, Catskill, Saugerties, Rhinebeck,
Chatham, Hunter, Hurley, Claverack, Woodstock, Livingston, Copake,
Sheffield, Coxsackie, Pine Plains, Clermont, Red Hook, Valatie and
Athens.
This includes Interstate 87 between exits 19 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Albany.
A Severe Thunderstorm Watch remains in effect until 1100 PM EST for
east central New York.
&&
LAT...LON 4174 7457 4188 7445 4202 7478 4211 7458
4246 7363 4205 7325 4166 7442
TIME...MOT...LOC 0113Z 243DEG 119KT 4199 7461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ATEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MEDUSA 42.44N 74.13W
03/07/2022 M55 MPH ALBANY NY MESONET
&&
EVENT NUMBER ALY2202029
MEMThe Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
9 thunderstorm wind, 2 strong wind. Local standard time, as filed.
A 64 mph wind gust was recorded at Bennington Airport.
A 64 mph wind gust was reported at SW Vermont Medical Center.
A vacant bowling alley was damaged by thunderstorm winds in Manchester, VT.
A tree was reported down on wires on Dover Road.
A tree was reported down on wires on Depot Road.
A tree was reported down on wires on Route 30.
A tree was reported down on wires on Middle Road.
A tree was reported on wires on Hall Bridge Road.
There were reports of streets closed due to storm damage in Brattleboro, VT.
Numerous trees and wires were reported down across Windham County.
Numerous trees and wires were reported down across Windham County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012409, 1012410, 1013863, 1012404, 1012405, 1012406, 1012408, 1012407, 1013864, 1013861, 1013862.